Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 6, 1997, 5:53 PM CDT for Cimarron County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1997, 5:53 PM CDT (22:53 UTC)
- Expired
- May 6, 1997, 6:55 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 062254 RRA SVRAMA OKC025-062355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 553 PM CDT TUE MAY 6 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 655 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN THE OKLAHOMA PANHANDLE ...CIMARRON COUNTY AT 551 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF BOISE CITY MOVING EAST AT 30 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TZO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:05 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 6, 3:05 PM CDT, 2 hours 48 minutes before
FPUS3 KAMA 062004 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT TUE MAY 06 1997 TSTMS BEGINNING TO FIRE ALONG THE MTNS OVER ERN NM...WHERE CAP HAS WEAKENED THIS AFTERNOON. THESE STORMS ARE EXPECTED TO DRIFT EASTWARD INTO THE PNHDLS THIS EVENING WITH THE MAIN THREAT BEING STRONG DOWNBURST WINDS AND LARGE HAIL...AS WBZ REMAINS FAIRLY LOW. EXPECT ACTIVITY TO ORGANIZE INTO A SQUALL LINE AS IT PUSHES INTO THE CENTRAL SECTIONS OF THE PNHDLS WITH AN ORGANIZED CLUSTER DEVELOPING LATE AS THE STORMS PUSH INTO THE EASTERN ZONES AND ENCOUNTER A STRONG LOW LVL JET AND DEEPER MOISTURE. WEDNESDAY WL BE A RECOVERY DAY AS WE EAGERLY AWAIT THE ARRIVAL OF A COLD FRONT SAGGING S INTO THE PNHDLS BY LATE IN THE AFTERNOON/EARLY EVENING. MODELS FCSTG EXTREMELY UNSTABLE CONDS ACRS THE PNHDLS WITH LI/S FROM -6 TO -10 AND CAPES IN EXCESS OF 3000 J/KG. ETA THE STRONGEST WITH ITS INSTABILITY...BUT MAY BE SUFFERING SOME CONVECTIVE FEEDBACK. IN ANY INSTANCE...BELIEVE SPC IS ON THE RIGHT TRACK WITH THE DAY TWO OUTLOOK AND WL HIGHLIGHT POSSIBLE SEVERE WITH ANY ACTIVITY TOMORROW AFTERNOON. AS FRONT PUSHES INTO THE PNHDLS... SHWRS/TSTMS WL DEVELOP JUST TO ITS N AS STEEP LAPSE RATES AND INCREASING CAA TAKE OVER SO GOOD CHC OF RAIN EXISTS WED NIGHT. THU AND THU NIGHT OFFER COOLER CONDS WITH A CONTD SLIGHT CHC/CHC OF SHWRS AS UPSLOPE FLOW TAKES AND EMBEDDED WEAK WAVES PASS OVER THE REGION. FAVOR FAN TEMPS AND POPS ALL PDS. JDC IN THE EXTENDED PERIOD...CDFNT WILL BE WELL SOUTHEAST OF THE AREA. UKMET AND MRF INDICATING A SFC HIGH OVER CENTRAL AND ERN KS MOVG SE WITH TIME. UPSLOPE ELY FLOW WILL COMBINE WITH MEAN 1000-500MB LAYER RELATIVE HUMIDITY VALUES GREATER THAN 70 PERCENT OVER OUR CWA. MRF HAS HINTED ON GOOD POPS...AROUND 50 PERCENT...FRI FOR THE LAST THREE RUNS DUE TO THIS POST FRONTAL MOISTURE ALOFT. SFC INSTABILITIES ARE NOT ALL THAT IMPRESSIVE FRI...HOWEVER A POCKET OF COOL AIR ALOFT WILL PROMPT THE WORDING FOR SHOWERS. SATURDAY BRINGS A LITTLE BREAK...SO WE WILL GO WITH A SLIGHT CHANCE. MRF AND ECMWF INDICATES A SHRTWV EMBEDDED IN THE W-NW FLOW ALOFT. THIS WILL PROMPT CHANCE POPS OVER THE AREA. BOTH MODELS HAVE SLOWED THIS SOLUTION FOR THE LAST TWO RUNS. FZ .AMA... TX...NONE. OK...NONE. COLTON/ZEIGLER
In the hours before
Special weather statement, May 6, 1:15 PM CDT, 4 hours 38 minutes before
OKZ001>003-TXZ001>020-070600- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 115 PM CDT TUE MAY 06 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BEGINNING LATE THIS AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. ADEQUATE DAYTIME HEATING COUPLED WITH INCREASING AMOUNTS OF LOW LEVEL MOISTURE WILL RESULT IN THE ATMOSPHERE BECOMING MODERATELY UNSTABLE OVER THE PANHANDLES BY LATE THIS AFTERNOON. AT THE SAME TIME...A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO ORGANIZE OVER EXTREME EASTERN COLORADO AND EASTERN NEW MEXICO. AN UPPER LEVEL WEATHER DISTURBANCE SITUATED OVER THE SOUTHERN ROCKIES IS FORECAST TO TRACK ACROSS THE REGION THIS EVENING AND TONIGHT. ALL THESE INGREDIENTS ARE EXPECTED TO RESULT IN THUNDERSTORM FORMATION. THUNDERSTORMS ARE FORECAST TO FIRST DEVELOP ALONG THE SURFACE TROUGH AXIS IN EXTREME EASTERN NEW MEXICO OR THE WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES BEGINNING LATE THIS AFTERNOON...THEN MOVE EAST ACROSS THE REST OF THE AREA THIS EVENING AND TONIGHT. ATMOSHPERIC WIND PROFILES ARE FAVORABLE FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE...WITH THE PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND STRONG DOWNBURST WINDS. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION EITHER LATE THIS AFTERNOON OR EVENING. ANDRADE
Special weather statement, May 6, 1:19 PM CDT, 4 hours 34 minutes before
OKZ001>003-TXZ001>020-070600- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 115 PM CDT TUE MAY 06 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BEGINNING LATE THIS AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. ADEQUATE DAYTIME HEATING COUPLED WITH INCREASING AMOUNTS OF LOW LEVEL MOISTURE WILL RESULT IN THE ATMOSPHERE BECOMING MODERATELY UNSTABLE OVER THE PANHANDLES BY LATE THIS AFTERNOON. AT THE SAME TIME...A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO ORGANIZE OVER EXTREME EASTERN COLORADO AND EASTERN NEW MEXICO. AN UPPER LEVEL WEATHER DISTURBANCE SITUATED OVER THE SOUTHERN ROCKIES IS FORECAST TO TRACK ACROSS THE REGION THIS EVENING AND TONIGHT. ALL THESE INGREDIENTS ARE EXPECTED TO RESULT IN THUNDERSTORM FORMATION. THUNDERSTORMS ARE FORECAST TO FIRST DEVELOP ALONG THE SURFACE TROUGH AXIS IN EXTREME EASTERN NEW MEXICO OR THE WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES BEGINNING LATE THIS AFTERNOON...THEN MOVE EAST ACROSS THE REST OF THE AREA THIS EVENING AND TONIGHT. ATMOSHPERIC WIND PROFILES ARE FAVORABLE FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE...WITH THE PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND STRONG DOWNBURST WINDS. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION EITHER LATE THIS AFTERNOON OR EVENING. ANDRADEH
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.